Colorado, 2012

High Wind in Colorado, October 18, 2012

October 18, 2012 · NWS BOU · 2 events in 2 counties and zones

Strong winds developed over extreme Northeast Colorado as a low pressure system intensified over the Central Plains. The intense winds produced near zero visibilities in blowing dust, 4 miles east of Haxtun.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds developed over extreme Northeast Colorado as a low pressure system intensified over the Central Plains. The intense winds produced near zero visibilities in blowing dust, 4 miles east of Haxtun. Trained spotters in Crook and Holyoke both recorded a peak wind gust to 64 mph. Trees were also downed in Holyoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 18, 8:29 AM MST, 31 minutes earlier.

Area forecast discussion, Oct 18, 8:29 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
929 AM MDT THU OCT 18 2012

.UPDATE...NO CHANGES PLANNED AT THIS TIME BUT WILL NEED TO KEEP AN
EYE ON ZONES ADJACENT TO THE HIGH WIND WARNING TO SEE IF THEY NEED
TO BE ADDED...MAINLY CONCERNED WITH ZONES 38 AND 44. LONGMONT
ANTICYCLONE STILL CONTINUING IN THE DENVER AREA BUT SHOULD BREAK
DOWN LATER THIS MORNING AS STRONGER NORTHWESTERLY WINDS MIX DOWN
TO THE SURFACE.

&&

.AVIATION...NO CHANGES AT THIS TIME. LONGMONT ANTICYCLONE STILL
OCCURRING IN THE DENVER AREA BUT SHOULD BREAK DOWN LATE
MORNING/EARLY AFTN AS STRONGER NORTHWEST WINDS MIX DOWN TO THE
SURFACE. WILL KEEP TIMING OF THE CURRENT TAF REGARDING ANY WIND
SHIFTS AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 322 AM MDT THU OCT 18 2012/

SHORT TERM...STG NWLY FLOW ALOFT WIL CONTINUE OVER THE AREA TODAY
WITH A VERY DRY AIRMASS IN PLACE.  BIGGEST CONCERN FROM LATE MORNING
THRU THE MID AFTN HOURS WILL BE HIGH WND POTENTIAL OVER THE FAR NERN
PLAINS.  50-60 KT FLOW IN THE 800-700 MB LAYER COULD MIX DOWN TO THE
SFC AND PRODUCE SOME WIND GUSTS TO 60 MPH MAINLY EAST OF NEW RAYMER TO
AKRON LINE FM 15Z-21Z. MEANWHILE WITH GUSTY WINDS AND LOW HUMIDITY
LEVELS BY EARLY AFTN WILL CONTINUE WITH RED FLAG WARNING AND
EXPAND IT A BIT FURTHER WEST AND SOUTH AS WELL OVER NERN CO. HIGHS
THIS AFTN LOOK SIMILAR TO WED AS 850-700 MM TEMPS DO NOT CHANGE
MUCH.

FOR TONIGHT WINDS WILL REMAIN GUSTY OVER THE FAR NERN PLAINS THROUGH
THE EARLY EVENING HOURS HOWEVER SPEEDS SHOULD BE BELOW WARNING
CRITERIA.

LONG TERM...UPPER RIDGING IS PROGGED ACROSS COLORADO FRIDAY INTO
SATURDAY WITH WEAKER NORTHWESTERLY FLOW ALOFT.  ON SATURDAY...THE
FLOW ALOFT IS ZONAL...THEN SOUTHWESTERLY BY LATE SATURDAY NIGHT.
THE SYNOPTIC SCALE ENERGY IS BENIGN FRIDAY THROUGH SATURDAY NIGHT.
THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW WEAK TROUGHING EAST OF
THE MOUNTAINS ALL FOUR PERIODS.  NORMAL DIURNAL PATTERNS MAY WIN
OUT BUT THERE COULD BE SOME DOWNSLOPING AT TIMES.  WINDS WILL
DEFINITELY BE LESS SIGNIFICANT AS THEY THEY HAVE BEEN LATELY.
MOISTURE-WISE...THERE IS SOME NOW AND AGAIN PROGGED IN THE UPPER
LEVELS ALL FOUR PERIODS...BUT THE LOWER AND MID LEVELS ARE QUITE
DRY. `PRECIPITABLE WATER VALUES ARE IN THE 0.20 TO 0.35 INCH RANGE
ALL FOUR PERIODS.  THERE IS NO MEASURABLE PRECIPITATION PROGGED ON
THE QPF FIELDS FRIDAY THROUGH SATURDAY NIGHT.  NO POPS.  WINDS
SHOULD NOT BE AN ISSUE.  FOR TEMPERATURES...FRIDAY'S HIGHS ARE 4-8 C
WARMER THAN TODAY'S.  SATURDAY'S WARM-UP ANOTHER 1-3 C OVER
FRIDAY'S.  MOS GUIDANCE VALUES ARE INFLATED AGAIN.  FOR THE LATER
DAYS...SUNDAY THROUGH WEDNESDAY...MODELS BASICALLY HAVE ZONAL FLOW
ALOFT ON SUNDAY...THEN SOUTHWESTERLY LATE SUNDAY NIGHT THROUGH
WEDNESDAY.  THE GFS HAS A WEAK UPPER TROUGH TO MOVE ACROSS SUNDAY
AFTERNOON...THE ECMWF DOES NOT.  WIND SPEEDS ALOFT ARE MODERATE ON
SUNDAY THROUGH MONDAY NIGHT...THEN THEY INCREASE.  BY WEDNESDAY...
SPEEDS OVER THE CWA ARE AROUND 100 KNOTS AT JET LEVEL...WITH A JET
MAX MOVING INTO NORTHWEST COLORADO BY WEDNESDAY EVENING ACCORDING TO
THE GFS.  ON WEDNESDAY...THE GFS HAS A BROAD MEAN TROUGH DEEPENING
OVER THE WESTERN UNITED STATES.  THE ECMWF SHOWS A MORE FLAT
TROUGH.  MOISTURE IS POOR...BUT INCREASES A BIT LATER ON WEDNESDAY.
TEMPERATURES ARE ABOVE NORMALS.

AVIATION...WITH NWLY FLOW COMING OFF THE CHEYENNE RIDGE CURRENTLY
HAVE AN LONGMONT ANTICYCLONE IN PLACE NEAR DENVER.  THE HRRR AND TO
SOME EXTENT THE RAP HAVE THIS FEATURE CENTERED OVER SWRN WELD COUNTY
BY MIDDAY.  AS A RESULT WINDS EARLY THIS MORNING HAVE BEEN SELY
WHICH SHOULD SHIFT TO MORE SLY BY 12Z. BY 18Z WINDS SHOULD BECOME
MORE NNWLY WITH INCREASING SPEEDS BY EARLY AFTN.  SOME GUSTS IN THE
25-30 KT RANGE WILL BE POSSIBLE THRU LATE AFTN.  WINDS SHOULD
GRADUALLY DECREASE BY 00Z AND THEN BECOME MORE WSW AFTER SUNSET AND
THEN SSW BY 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ042-048>051.

RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ238-241>251.

&&

SHORT TERM...COOPER/RPK
LONG TERM....RJK
AVIATION...COOPER
Hazardous weather outlook, Oct 18, 3:39 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
439 AM MDT THU OCT 18 2012

COZ030>051-181700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
439 AM MDT THU OCT 18 2012

...HIGH WIND WARNING FOR THE FAR NORTHEAST PLAINS OF COLORADO FROM
9 AM THIS MORNING UNTIL 6 PM THIS EVENING...
...RED FLAG WARNING FOR THE PLAINS OF NORTHEAST COLORADO FROM NOON
UNTIL 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA WHICH WILL
LEAD TO HIGH WINDS OVER THE FAR NORTHEAST PLAINS OF COLORADO LATE
THIS MORNING THROUGH THE AFTERNOON.  NORTHWEST WINDS OF 25 TO 40 MPH
WITH GUSTS TO 60 MPH WILL BE POSSIBLE GENERALLY NORTHEAST OF A LINE
FROM NEW RAYMER TO AKRON.  ELSEWHERE WIND SPEEDS WILL RANGE FROM 15
TO 30 MPH WITH GUSTS TO 45 MPH.  MEANWHILE THE COMBINATION OF GUSTY
WINDS AND LOW HUMIDITY WILL LEAD TO VERY HIGH FIRE DANGER ACROSS THE
PLAINS OF NORTHEAST COLORADO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA FROM FRIDAY
INTO NEXT WEDNESDAY.  THERE WILL BE SLIGHT CHANCE OF SHOWERS OVER THE
MOUNTAINS WEDNESDAY AFTERNOON.  THE WINDS SHOULD NOT BE SIGNIFICANT
THROUGH MONDAY...BUT ON TUESDAY AND WEDNESDAY STRONG WINDS MAY
RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RPK/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Logan County

When
October 18, 9:00 AM MST to 11:52 AM MST
Where
Logan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
October 18, 10:44 AM MST to 11:52 AM MST
Where
Phillips County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415588, 415589.